Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 19, NWS Topeka, KS

May 25, 20195 counties in Kansas

NWS Topeka, KS issued this flash flood warning at May 25, 2019, 4:07 AM CDT for 5 counties in Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2019, 4:07 AM CDT (09:07 UTC)
Expired
May 25, 2019, 7:13 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, KS, Jefferson County, KS, Pottawatomie County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 54 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:24 AM CDTHEAVY RAIN 1.787 W Mayetta, KS24 HOUR TOTAL.
May 25, 7:20 AM CDTHEAVY RAIN 1.875 Wnw Mayetta, KS24 HOUR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WGUS53 KTOP 250907
FFWTOP
KSC085-087-149-177-197-251300-
/O.NEW.KTOP.FF.W.0019.190525T0907Z-190525T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
407 AM CDT Sat May 25 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northern Jefferson County in northeastern Kansas...
  Northwestern Shawnee County in east central Kansas...
  Northeastern Wabaunsee County in east central Kansas...
  Southeastern Pottawatomie County in northeastern Kansas...
  Southern Jackson County in northeastern Kansas...

* Until 800 AM CDT.

* At 405 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Two to 
  three inches of rain have fallen with another one to two inches 
  expected. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Valley Falls, Rossville, St. Marys, Hoyt, Nortonville, Maple Hill,
  Mayetta, Paxico, Belvue, Emmett, Denison, Delia, Willard and
  Potawatomi Reservation.

This includes Interstate 70 between mile markers 333 and 341.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3900 9620 3925 9620 3951 9557 3942 9557
      3942 9518 3936 9518

$$

BD
1 follow-up statement
630 
WGUS73 KTOP 251213
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
713 AM CDT Sat May 25 2019

KSC085-087-149-177-197-251222-
/O.CAN.KTOP.FF.W.0019.000000T0000Z-190525T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Shawnee-Wabaunsee-Pottawatomie-Jackson-
713 AM CDT Sat May 25 2019

...THE FLASH FLOOD WARNING FOR NORTHERN JEFFERSON...NORTHWESTERN
SHAWNEE...NORTHEASTERN WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND
SOUTHERN JACKSON COUNTIES IS CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3900 9620 3925 9620 3951 9557 3942 9557
      3942 9518 3936 9518

$$

Gargan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 11:56 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, May 24, 11:56 PM CDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1156 PM CDT Fri May 24 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 316 PM CDT Fri May 24 2019

Heavy rainfall and the potential for flash flooding increases late
this afternoon and evening as thunderstorms are expected to develop
in a warm and moist environment ahead of a cold front tracking east
through the area. Latest water vapor imagery shows a  mid level
trough lifting into the southern and central plains. Meanwhile
strong moisture advection ahead of the front has raised PWAT
values between 1.5 and 1.7 inches. These numbers are expected to
rise close to 2 inches this evening, 3 standard deviations above
normal. As thunderstorms continue to develop this afternoon and
evening along and south of Interstate 70 corridor, convergence
along the front maximizes with a strong mid level jet streak to
favor multiple clusters of strong to severe storms training over
portions of southeast Kansas this afternoon and evening. Training
convection is likely to result in widespread 2 to 3 inches in the
aforementioned areas with locally higher amounts up to 4 inches
possible. With the favorable environment for heavy thunderstorms
and potential for flash flooding, there is a high risk currently
in effect through tonight for areas south of the Interstate 70
corridor.

In addition to the heavy rainfall, strong effective bulk shear and
strong mid level lapse rates will keep the risk for the large hail
and damaging wind gusts the primary threats. Isolated tornadoes
cannot be ruled out given the decent low level wind profiles on
forecast soundings and low LCLs spreading northward as surface
dewpoints are progged to reach near 70 degrees by 00Z. The tornado
threat persists through early evening while the hail and wind
threat continues overnight as a strong low level jet veers
southwestward overnight, maintaining an environment of 0-6 km
bulk shear values near 40 kts with ample MUCAPE to work with.

Convection moves out Saturday morning with expected clearing through
early afternoon before the next round of strong to severe storms
arrives in the late afternoon and evening hours. Storms are expected
to develop along and south of a front with very high sfc based cape
values with bulk shear up to 40 kts. Severe weather will be likely
through the evening with all hazards being possible, in addition to
the heavy rainfall. High PWAT values and potential for heavy
thunderstorms lead to decent confidence in the flash flood potential
to persist through Sunday morning so have extended the Flash Flood
Watch for the entire area through this period.

.LONG TERM...(Saturday night through Friday)
Issued at 316 PM CDT Fri May 24 2019

Additional rounds of thunderstorms with heavy rainfall are possible
again Sunday evening as another mid level wave lifts across Kansas.
Exact placement of the heaviest rainfall is still uncertain given
the discrepancies between guidance. Upper low matures on Monday with
a brief drying period through Monday evening. Chances for thunder
increase once again Tuesday afternoon across far eastern areas as
the upper low shifts east and out of the central plains area by
Wednesday. Northwest flow aloft ensues with upper ridging across the
Pacific Northwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1156 PM CDT Fri May 24 2019

A mix of vfr and mvfr cigs are expected through 16Z with isolated
shra or vcts. South to southwest winds near 10 kts are expected.
Best chances for TSRA look to occur to the southeast of the
terminals after 23Z, but have included vcts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...Prieto
LONG TERM...Prieto
AVIATION...53
Hazardous weather outlook, May 24, 3:21 PM CDT, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
321 PM CDT Fri May 24 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-252030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
321 PM CDT Fri May 24 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered severe thunderstorms will redevelop this afternoon. The
best chance for strong to severe thunderstorms will be across
east central and portions of northeast KS this afternoon and
evening. The primary hazards with any severe thunderstorms will be
large hail, damaging wind gusts and heavy rainfall. An isolated
tornado or two is possible south of Interstate 70.

The Flash Flood Watch was expanded to include the entire area,
from this morning through Sunday morning. Flooding is especially
dangerous at night when flood waters are harder to see.

River flooding will also continue this evening and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The threat for strong to severe thunderstorms continues Saturday
through Tuesday, with heavy rainfall and flooding also a hazard
with these storms. Large hail, damaging wind gusts, and tornadoes
are also possible Saturday late afternoon and evening.

River flooding is expected to continue through much of the
week and into the Memorial Day holiday weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 24, 10:25 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1025 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HEAVY RAIN       3 SSE HARRIS            38.27N 95.42W
05/24/2019  M2.80 INCH       ANDERSON           KS   TRAINED SPOTTER

&&

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:10 PM CDTSpecial Weather StatementTOPAnderson50 min
May 24, 7:18 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin42 min
May 24, 7:30 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin30 min
May 24, 7:59 PM CDTSpecial Weather StatementTOPAnderson, Douglas, Franklin31 min
May 24, 8:45 PM CDTRiver Flood WarningTOPWashington25 hr
May 24, 8:54 PM CDTRiver Flood WarningTOPLyon66 hr
May 24, 8:54 PM CDTRiver Flood WarningTOPAnderson46 hr
May 24, 8:54 PM CDTRiver Flood WarningTOPFranklin48 hr
May 24, 9:14 PM CDTAreal Flood WarningTOPLyon6 hr
May 24, 9:19 PM CDTRiver Flood WarningTOPFranklin71 hr
May 24, 9:19 PM CDTRiver Flood WarningTOPFranklin, Osage36 hr
May 24, 10:12 PM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin, Osage5 hr
May 25, 1:46 AM CDTAreal Flood WarningTOPJackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee5 hr
May 25, 3:14 AM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin, Osage4 hr
May 25, 3:16 AM CDTAreal Flood WarningTOPLyon4 hr
May 25, 5:16 AM CDTRiver Flood WarningTOPLyon, Osage6 hr
May 25, 10:10 AM CDTRiver Flood WarningTOPDouglas, Jefferson65 hr
May 25, 10:10 AM CDTRiver Flood WarningTOPPottawatomie, Riley, Wabaunsee4 days

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.